Can rosuvastatin cause dysuria?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: April 28, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Rosuvastatin and Dysuria

Rosuvastatin can cause dysuria, though this is an uncommon adverse effect that appears to be part of a broader pattern of lower urinary tract symptoms associated with statin use.

Evidence for Association

The most direct evidence comes from FDA adverse event reporting data, which identified a significant signal for dysuria specifically with rosuvastatin use. Analysis of the FAERS database from 2004-2011 found that rosuvastatin had significant disproportionality for voiding symptoms including dysuria (reporting odds ratio 1.16,95% CI 1.10-1.23) 1. This means dysuria reports were more common with rosuvastatin compared to other medications in the database.

Mechanism and Related Urinary Effects

The urinary symptoms likely relate to rosuvastatin's documented effects on the genitourinary system:

  • Hematuria and proteinuria are well-established associations with statin therapy, particularly rosuvastatin 2. The FDA drug label specifically warns about proteinuria and hematuria, noting these findings were more frequent with rosuvastatin 40 mg 3.

  • Statin-induced microalbuminuria occurs through interference with tubular reabsorption of albumin, though this mechanism is not believed to indicate true renal dysfunction 2.

  • Recent real-world data (2022) confirmed rosuvastatin carries increased risk of hematuria (HR 1.08) and proteinuria (HR 1.17) compared to atorvastatin 4.

Clinical Implications

If a patient develops dysuria on rosuvastatin, consider dose reduction first before discontinuation, as the FDA label recommends dose reduction for patients with unexplained persistent proteinuria and/or hematuria during routine urinalysis 3. The urinary symptoms appear dose-dependent, with higher doses (20-40 mg) showing greater risk 4.

Management Algorithm:

  1. Evaluate for other causes of dysuria (infection, stones, etc.)
  2. Check urinalysis for hematuria/proteinuria
  3. If persistent and unexplained, reduce rosuvastatin dose
  4. If symptoms persist despite dose reduction, consider switching to a different statin (atorvastatin showed lower urinary symptom signals) 1
  5. Monitor that cardiovascular benefits still outweigh this quality-of-life issue

Important Caveats

  • The absolute risk is small - dysuria is not listed among the common adverse effects in the FDA label 3
  • The mechanism remains unknown 1
  • Gender does not appear to affect risk 1
  • This should not prevent appropriate statin use in patients requiring cardiovascular risk reduction, but awareness allows for proper counseling and monitoring

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.